Meningitis outbreak: New England Compounding Pharmacy recalls contaminated steroids
Related mediaCDC doctor: 'We could see more' meningitis cases Doc: 'Never seen' meningitis outbreak like this CDC doctor: 'We could see more' meningitis cases
New England Compounding Pharmacy, being investigated in connection with a meningitis outbreak traced to contaminated steroids used for back pain, issued a voluntary nationwide recall of all of its products.
The company, also known as New England Compounding Center, is cooperating with an investigation by the U.S. Food and Drug Administration, the Centers for Disease Control and Prevention and a Massachusetts pharmacy board, NECC said in a statement.
The FDA on Oct. 4 identified Framingham, Massachusetts- based NECC as the pharmacy that supplied the steroid tainted with a fungus. The steroid, methylprednisolone acetate, was shipped to facilities in 23 states from July to September, according to the CDC.
Meningitis is an inflammation of the lining of the brain and spinal cord usually caused by an infection from a virus or bacteria. Ninety-one people in nine states -- Florida, Indiana, Maryland, Michigan, Minnesota, North Carolina, Ohio, Tennessee and Virginia -- have contracted fungal meningitis and seven have died since receiving injections of the steroids in their backs, up from 64 cases yesterday, the CDC said in a statement today.
The fungal illness isn't contagious and can be treated with medication, the Atlanta-based agency said.
New England Compounding provided a list of the products being recalled on its website.